H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

A 51-Year-Old Woman with Drug-Induced Hypersensitivity Syndrome Associated with Carbamazepine, Reactivation of Human Herpesvirus 6, and Acute Liver Failure: A Case Report

Mistake in diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Rare disease, Adverse events of drug therapy

Akio Miyasaka, Ichiro Kumagai, Tomoyuki Masuda, Yasuhiro Takikawa

Japan Division of Hepatology, Department of Internal Medicine, Iwate Medical University School of Medicine, Shiwa, Iwate, Japan

Am J Case Rep 2021; 22:e928587

DOI: 10.12659/AJCR.928587

Available online: 2020-12-10

Published: 2021-01-28


#928587

BACKGROUND: Infection with human herpesvirus 6 (HHV-6) is a recognized risk factor for the development of drug-induced hypersensitivity syndrome (DIHS). DIHS is a systemic autoimmune condition that presents with mucocutaneous lesions of varying severity and comprises 3 subtypes: toxic epidermal necrolysis, Stevens-Johnson syndrome, and drug reaction with eosinophilia and systemic symptoms (DRESS). Here, we describe the case of a 51-year-old woman with a diagnosis of DIHS associated with carbamazepine, reactivation of HHV-6, and acute liver failure, which was consistent with DRESS.
CASE REPORT: We present the case of a 51-year-old Japanese woman who had been taking carbamazepine for epilepsy for the past 3 weeks. She presented with a fever, liver dysfunction, eosinophilia, and the sudden appearance of a skin rash. Steroid therapy was started for suspected drug-induced liver injury. The skin eruption disappeared, and liver dysfunction showed an improving trend. However, after stopping steroid, the pyrexia and eosinophilia reappeared. Therefore, prednisolone was re-administrated. HHV-6 DNA was detected, so HHV-6 reactivation was confirmed. Carbamazepine was stopped, and the clinical manifestations improved. She was ultimately diagnosed with DIHS, consistent with DRESS, associated with carbamazepine and HHV-6 reactivation, and liver dysfunction was assessed histologically. Therefore, the drug-related hepatotoxicity of carbamazepine played a role in causing liver damage rather than HHV-6 infection at that time.
CONCLUSIONS: We describe a case of DIHS that was also associated with acute liver failure, consistent with DRESS. The case highlights the importance of making the correct diagnosis, as well as the management of mucocutaneous lesions and other systemic conditions (including acute liver failure).

Keywords: Liver Failure, Acute, Herpesvirus 6, Human, Drug Hypersensitivity Syndrome, Carbamazepine



Back